Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Jackson, KY

August 16, 2018Laurel County, Pulaski County, Rockcastle County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 16, 2018, 3:51 PM EDT for Laurel County, Pulaski County, Rockcastle County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 3:51 PM EDT (19:51 UTC)
Expired
Aug 16, 2018, 4:30 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Laurel County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KJKL 161951
SVRJKL
KYC125-199-203-162030-
/O.NEW.KJKL.SV.W.0090.180816T1951Z-180816T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
351 PM EDT THU AUG 16 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northern Laurel County in south central Kentucky...
  Northeastern Pulaski County in south central Kentucky...
  Southern Rockcastle County in south central Kentucky...

* Until 430 PM EDT.

* At 351 PM EDT, a severe thunderstorm was located near Bloss, or 13
  miles south of Mount Vernon, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Vernon, Donaro, Robinet, Wood Creek Lake, Pittsburg, Pongo,
  Mcwhorter, Horse Lick, Lamero, Hansford, Valley Oak and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3744 8418 3742 8416 3738 8417 3736 8413
      3735 8414 3734 8414 3734 8412 3730 8410
      3728 8405 3727 8405 3725 8401 3719 8396
      3708 8444 3722 8453
TIME...MOT...LOC 1951Z 244DEG 32KT 3718 8439 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
2 follow-up statements
935 
WWUS53 KJKL 162005
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
405 PM EDT THU AUG 16 2018

KYC199-162014-
/O.CAN.KJKL.SV.W.0090.000000T0000Z-180816T2030Z/
Pulaski KY-
405 PM EDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3744 8418 3742 8416 3738 8417 3736 8413
      3735 8414 3734 8414 3734 8412 3730 8410
      3725 8401 3719 8396 3712 8428 3712 8430
      3716 8429 3728 8444
TIME...MOT...LOC 2004Z 244DEG 32KT 3723 8426 

$$

KYC125-203-162030-
/O.CON.KJKL.SV.W.0090.000000T0000Z-180816T2030Z/
Laurel KY-Rockcastle KY-
405 PM EDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN LAUREL AND SOUTHERN ROCKCASTLE COUNTIES...

At 404 PM EDT, a severe thunderstorm was located over Luner, or 10
miles southeast of Mount Vernon, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mount Vernon, Donaro, Robinet, Wood Creek Lake, Pittsburg, Pongo,
Mcwhorter, Horse Lick, Lamero, Hansford, Atlanta and Mershons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3744 8418 3742 8416 3738 8417 3736 8413
      3735 8414 3734 8414 3734 8412 3730 8410
      3725 8401 3719 8396 3712 8428 3712 8430
      3716 8429 3728 8444
TIME...MOT...LOC 2004Z 244DEG 32KT 3723 8426 

HAIL...<.75IN
WIND...60MPH
 
$$

RAY
602 
WWUS53 KJKL 162025
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
425 PM EDT THU AUG 16 2018

KYC125-203-162034-
/O.EXP.KJKL.SV.W.0090.000000T0000Z-180816T2030Z/
Laurel KY-Rockcastle KY-
425 PM EDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAUREL AND SOUTHERN
ROCKCASTLE COUNTIES WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3744 8418 3742 8416 3738 8417 3736 8413
      3735 8414 3734 8414 3734 8412 3730 8410
      3725 8401 3719 8396 3712 8428 3712 8430
      3716 8429 3728 8444
TIME...MOT...LOC 2024Z 244DEG 32KT 3730 8407 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:15 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 16, 2:15 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
215 PM EDT Thu Aug 16 2018

.UPDATE...
Issued at 1120 AM EDT THU AUG 16 2018

Updated the morning forecast to take out the mention of fog and
input the latest observations and trend them into the afternoon.
Showers and a few thunderstorms are beginning to creep into
eastern Kentucky and so updated the forecast to bring pops a bit
quicker into the area through the day today. The stronger storm
development is still possible but later into the afternoon where
the increased instability will allow for stronger development.

UPDATE Issued at 708 AM EDT THU AUG 16 2018

The forecast is still on track so far this morning. Areas of valley
fog will persist across the area through roughly 8 am before
dissipating. The latest obs were ingested into the forecast grids
to establish new trends. No update is needed at this time.

&&

.SHORT TERM...(Today through Friday)
Issued at 303 AM EDT THU AUG 16 2018

Areas of dense valley fog will persist across the area early this
morning. Visibility may reduced to near zero at times. The fog
should lift and dissipate between 8 and 9 am. Isolated to
scattered showers and storms will affect portions of eastern
Kentucky today, as a weather system approaches from the central
Plains. The rain should be confined mainly to the western half of
the area through late this evening, being mainly driven by the low
level jet and moisture surging into the area off the Gulf of
Mexico. The rain chances will increase steadily late tonight and
through the day on Friday, as a cold front begins to move across
the region. The front will be slow to move through, so the rain
chances will persist through out the day on Friday. A few storms
today and Friday may produce damaging wind gusts. Locally heavy
rainfall that could produce flooding will also be a threat today
through tomorrow. The threat for heavy rain and flooding will be
much higher from late tonight through Friday, as the slow moving
fronts passes through the area. Temperatures should be quite warm
today, due to steady southwesterly flow, with highs in the mid to
upper 80s expected. Tonights lows will only fall into the mid 60s
due to the influence of southerly to southwesterly flow and
persistent cloud cover. Highs on Friday should be a bit cooler,
due to persistent precipitation and extensive cloud cover. Highs
on Friday are expected to only make into the lower 80s.

.LONG TERM...(Friday night through Wednesday)
Issued at 310 AM EDT THU AUG 16 2018

The models are in decent agreement aloft over the weekend before the
spread increases dramatically through the start of the work week.
They all depict the next in a series of shallow drafting troughs
passing through the Great Lakes and Ohio Valley this weekend with
good timing and placement agreement. This wave passes off to the
east by Sunday with a small rebound in heights forecasted over
Kentucky ahead of the next less well handled trough coming out of
the Central Plains. The Canadian is strongest and quickest with this
next feature while the ECMWF also rather strong in comparison to the
GFS's weaker solution. These differences continue apace into Tuesday
when the system is likely to be passing through the Ohio Valley.
Following this, the ECMWF and Canadian conspire to bring a deep low
into the region for midweek while the GFS is much blander. In
general - with support from the Canadian - will favor the ECMWF
solution from the latter part of the weekend through Wednesday. Not
anticipating the need for too much adjusting of the blended starting
point considering the more extreme Canadian balances out the weaker
GFS for the latter part of the extended.

Sensible weather will feature showers and thunderstorms around
through at least the first part of the weekend for much of the area
as a general area of sfc low pressure moves through. Look for a
strong diurnal component to the electric element of the convection
with cloud cover limiting instability. Drier weather should work in
temporarily on Sunday as the low's cold front sinks south of the
CWA. However, moisture returns ahead of the next, stronger, sfc low
moves into the region from the northwest. Instability may be less of
a concern for thunderstorms on Monday along with ample upper level
support. That afternoon looks most favorable for any strong storm
development across eastern Kentucky. Following the ECMWF solution
the main system's cold front will pass through later Tuesday with a
potential for a dry and cooler day on Wednesday, though confidence
in the placement of the sfc features nearly a week out is lower than
normal given the rather large model spread.

For temperatures in the extended, made mainly just some small
terrain based and spot adjustments to the SuperBlend lows through
the extended given the rather moist environment most nights. In
general, did not deviate far from the blended PoPs starting point
except to beef up PoPs through the afternoon and early evening on
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 215 PM EDT THU AUG 16 2018

With the advancement of a cold front, a slow moving line of
showers has made its way into eastern Kentucky this morning and
will continue through the TAF period. Embedded thunderstorms are
possible in the line of showers during the afternoon and into the
evening with the increase of instability. Current radar trends
are also showing thunderstorm development ahead of the line of
showers. Even with widespread cloud cover, valley fog will still
be possible due to ample moisture from shower activity. This is
also reflected in model soundings towards dawn. Have allowed for
MVFR conditions for all TAF sites; however, SME, LOZ, and SYM are
expected to be the most affected. The better potential for
thunderstorms will come Friday morning and into the afternoon as
the cold front moves closer towards the Commonwealth. VCTS are
mentioned for all TAF sites with the exception of SJS since any
thunderstorm activity at this site Friday afternoon is expected to
occur past the TAF period. Visibility will also lower to at least
MVFR conditions in thunderstorms. Winds will generally be out of
the southwest at around 5 knots, but will be higher in
thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...AR
LONG TERM...GREIF
AVIATION...SHALLENBERGER/CGAL
Hazardous weather outlook, Aug 16, 8:24 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
824 AM EDT Thu Aug 16 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171530-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
824 AM EDT Thu Aug 16 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and into the evening.
Some of these could be strong with gusty winds and heavy rain the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected to be around the area on Friday. A few
of these could be strong with locally heavy rainfall possible
which will result in an increased risk for flash flooding.

Thunderstorms are also possible from Saturday through Wednesday,
mainly during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for strong storms later today.

GREIF/SHALLENBERGER

In the hours before

Local storm report, Aug 16, 3:16 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             STEARNS                 36.69N 84.48W
08/16/2018  E0.88 INCH       MCCREARY           KY   TRAINED SPOTTER

&&

TBREWER
Special weather statement, Aug 16, 3:18 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
318 PM EDT THU AUG 16 2018

KYZ084-085-162015-
Whitley-McCreary-
318 PM EDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCREARY AND
NORTHWESTERN WHITLEY COUNTIES THROUGH 415 PM EDT...

At 316 PM EDT, a strong thunderstorm was located over Stearns, or
over Whitley City, moving northeast at 20 mph.

Winds UP TO 40 mph and nickel size hail are possible with this
storm. Nickel size hail has been reported with this storm.

Locations impacted include...
Whitley City, Honeybee, Pine Knot, Walden, Duckrun, Krupp, Cumberland
Falls S.P., Strunk, Youngs Creek, Stearns and Clio.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3660 8444 3667 8453 3694 8431 3684 8415
TIME...MOT...LOC 1916Z 221DEG 16KT 3670 8444

RAY
Special weather statement, Aug 16, 3:47 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
347 PM EDT THU AUG 16 2018

KYZ068-069-079-080-162030-
Jackson-Rockcastle-Laurel-Pulaski-
347 PM EDT THU AUG 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LAUREL...
NORTHEASTERN PULASKI...SOUTHWESTERN JACKSON AND SOUTHERN ROCKCASTLE
COUNTIES THROUGH 430 PM EDT...

At 347 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bobtown to Valley Oak to Bent to near
Grade. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
London, Mount Vernon, Carico, Donaro, Robinet, Pittsburg, Horse Lick,
Hansford, Dabney, Mershons, Hazel Patch, Pine Hill, Camp Wildcat,
Moores Creek, Cruise, East Bernstadt, Sand Hill, Parrot, Dudley
Station and Johnetta.

LAT...LON 3744 8418 3737 8404 3727 8395 3714 8402
      3704 8451 3709 8449 3716 8452 3719 8457
TIME...MOT...LOC 1947Z 248DEG 36KT 3723 8453 3719 8445 3712 8442 3702
8448

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:18 PM EDTSpecial Weather StatementJKLMcCreary57 min
Aug 16, 3:47 PM EDTSpecial Weather StatementJKLRockcastle43 min
Aug 16, 4:19 PM EDTSpecial Weather StatementJKLJackson26 min
Aug 16, 4:23 PM EDTSpecial Weather StatementJKLClay, Knox37 min
Aug 16, 4:50 PM EDTSpecial Weather StatementJKLBreathitt25 min
Aug 16, 4:52 PM EDTSpecial Weather StatementJKLBell23 min
Aug 16, 6:54 PM EDTSpecial Weather StatementJKLMcCreary36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.